Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 23, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 13, 2008, 5:03 PM MST for Pima County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2008, 5:03 PM MST (00:03 UTC)
- Expired
- Jul 13, 2008, 7:00 PM MST
- In force
- 117 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1874 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 140003 FFWTWC AZC019-140200- /O.NEW.KTWC.FF.W.0023.080714T0003Z-080714T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 503 PM MST SUN JUL 13 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...SEVEN FALLS...ORO VALLEY... MARANA... * UNTIL 700 PM MST * AT 454 PM MST...A THUNDERSTORM DEVELOPING OVER THE SOUTHEASTERN PORTION OF THE TUCSON METRO AREA WILL PRODUCE VERY HEAVY RAINFALL WHICH WILL QUICKLY FILL NORMALLY DRY WASHES...ROADWAY DIPS AND OTHER LOW LYING AREAS WITH RUNNING WATER. THE STORM WAS MOVING NORTHWEST AT 12 MPH. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3251 11122 3252 11046 3196 11047 3196 11121 $$
3 follow-up statements
000 WGUS75 KTWC 140037 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 537 PM MST SUN JUL 13 2008 AZC019-140200- /O.CON.KTWC.FF.W.0023.000000T0000Z-080714T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 537 PM MST SUN JUL 13 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 532 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN ACROSS EASTERN PORTIONS OF THE TUCSON METRO AREA. THE HEAVIEST RAINFALL IN THE METRO AREA HAS OCCURED EAST OF CRAYCROFT ROAD...AND WEST OF HOUGHTON ROAD...BOTH TO THE NORTH OF INTERSTATE 10. AN AUTOMATED RAIN GAGE NEAR KOLB AND GOLF LINKS REPORTED 0.55 INCHES OF RAIN IN ONLY 15 MINUTES. RADAR ESTIMATES THAT BETWEEN 0.75 AND 1.50 INCHES OF RAIN HAS FALLEN IN THE METRO AREA. IN ADDITION TO THE CITY...THE RINCON MOUNTAINS CONTINUE TO SEE RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES. THIS STORM WAS MOVING NORTHWEST AT 12 MPH. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3251 11122 3252 11046 3196 11047 3196 11121 $$
000 WGUS75 KTWC 140113 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 613 PM MST SUN JUL 13 2008 AZC019-140200- /O.CON.KTWC.FF.W.0023.000000T0000Z-080714T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 613 PM MST SUN JUL 13 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 601 PM MST...A TRAINED WEATHER SPOTTER NEAR BROADWAY AND WILMOT ROADS IN EATS TUCSON REPORTED THAT THE ALAMO WASH WAS FLOWING WITHIN 1 TO 2 FEET FROM BANKFULL. WEATHER RADAR ESTIMATES THAT BETWEEN 1 AND 1.50 INCHES OF RAIN HAS FALLEN BETWEEN CRAYCROFT AND HOUGHTON ROADS...NORTH OF INTERSTATE 10. WEATHER RADAR ESTIMATES THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN NEAR CATALINA FOOTHILLS...AND THE WESTERN PORTIONS OF THE SANTA CATALINA MOUNTAINS. AN AUTOMATED RAIN GAGE AT SAMANIEGO PEAK IN THE CATALINA MOUNTAINS REPORTED 1.42 INCHES OF RAIN HAS FALLEN WITH THIS STORM DURING THE PAST HOUR. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3251 11122 3252 11046 3196 11047 3196 11121 $$
000 WGUS75 KTWC 140157 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 657 PM MST SUN JUL 13 2008 AZC019-140202- /O.EXP.KTWC.FF.W.0023.000000T0000Z-080714T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 657 PM MST SUN JUL 13 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MST FOR NORTHEASTERN PIMA COUNTY... ALTHOUGH LIGHT TO MODERATE RAINFALL CONTINUES ACROSS EASTERN PIMA COUNTY THIS EVENING...THE THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING FOR EASTERN PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE AT 700 PM MST. HOWEVER...RAINFALL WILL CONTINUE TO RUNOFF INTO WASHES...ROADWAY DIPS AND OTHER LOW LYING AREAS. AN AUTOMATED STREAM GAGE ALONG THE ALAMO WASH AT GLENN STREET REPORTED A FLOW OF 450 CFS. SAMANIEGO PEAK ON THE CATALINA MOUNTAINS REPORTED 1.57 INCHES OF RAIN WITH THIS STORM. THIS WILL CONTINUE TO RUNOFF INTO THE CDO WASH INTO THE LATE EVENING HOURS. SIGNIFICANT PONDING OF WATER IS ALSO LIKELY ACROSS THE EASTERN AND NORTHERN PORTIONS OF THE TUCSON METRO AREA. LAT...LON 3251 11122 3252 11046 3196 11047 3196 11121 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:00 PM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 13, 2:00 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SUN JUL 13 2008 .SYNOPSIS...A MOIST UNSTABLE AIRMASS WILL CONTINUE ACROSS SOUTHEAST ARIZONA THIS WEEK. EXPECT A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. && .DISCUSSION...ANOTHER MORNING OF SHOWERS WITH CONVECTION FIRING UNDER TRAILING VORT LOBE AROUND WEAKNESS IN OUR FLOW LOCATED JUST NORTH. TONS OF MOISTURE WITH LESS SOLAR INSOLATION ONCE AGAIN...BUT AGAIN IT DIDNT TAKE MUCH TO GET GOING ON A LARGER SCALE. LITTLE SHEAR AND WEAK STEERING LEVEL FLOW SO HEAVY RAIN AGAIN THE CONCERN. COVERAGE THIS AFTERNOON HAS GENERALLY FAVORED INITIAL AREAS CLOSER TO THE IMPULSE BUT IS NOW FILLING IN ALMOST EVERYWHERE WE ARE STARTING TO SEE ANY SUN. WEAK FLOW CONTINUES WITH LARGER SCALE ILL DEFINED HIGH ACROSS THE DESERT SOUTHWEST. ANOTHER WEAKNESS IN THIS FLOW IS WORKING NORTH THROUGH EASTERN ARIZONA TODAY. AFTER ANOTHER BUSY DAY AND EVENING WE COULD SEE SOME MILD SUBSIDENCE BEHIND THIS FEATURE MONDAY FOR LESS THUNDERSTORM COVERAGE OVERALL. THE HIGH INITIALLY CONSOLIDATES MORE SOLIDLY TO OUR EAST THIS WEEK FOR A SOUTHERLY FLOW BUT NOT A STRONG ONE AS IT WOBBLES NEARBY AT TIMES AND ONCE AGAIN LOOSES FOCUS LATER. WATCHING THE CONTINUED REACTION OF THE VAMORI WASH IN THE SOUTHERN TOHONO OODHAM NATION TODAY AS IT HAS CRESTED JUST ABOVE FLOOD STAGE. IT HAS BEEN SLOW TO RECEDE AND IS NOW STARTING TO ONCE AGAIN SEE A FEW SHOWERS. CURRENT EXPECTATION IS FOR IT TO FALL BELOW FLOOD STAGE BY MIDNIGHT. && .AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO MONDAY. CLOUD DECKS WILL GENERALLY BE 4-7KFT AGL...WITH LOWER CEILINGS IN HEAVY RAIN. VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING WILL LEAD TO MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:03 PM MST | Severe Thunderstorm Warning | TWC | Pima | 57 min |
| Jul 13, 6:34 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 56 min |
| Jul 13, 6:55 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Jul 13, 8:40 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Jul 13, 10:05 PM MST | Areal Flood Advisory | TWC | Graham | 115 min |
| Jul 14, 12:10 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Jul 14, 1:41 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 14, 1:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 14, 2:06 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Jul 14, 2:47 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Jul 14, 3:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Jul 14, 3:14 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.